Alert archive / Iowa / Flash Flood Warnings in 2008
Flash Flood Warning 80, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jun 9, 2008, 11:01 PM CDT for Adair County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2008, 11:01 PM CDT (04:01 UTC)
- Expired
- Jun 10, 2008, 2:14 AM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Adair County, IA
The radar
The Des Moines radar (KDMX), 82 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2543 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDMX 100401 FFWDMX IAC001-101000- /O.NEW.KDMX.FF.W.0080.080610T0401Z-080610T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1101 PM CDT MON JUN 9 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... ADAIR COUNTY IN SOUTHWEST IOWA... * UNTIL 500 AM CDT * AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STUART...GREENFIELD...ADAIR...AND ORIENT. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE WARNED AREA THROUGH 100 AM CDT. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 4117 9471 4151 9470 4150 9425 4116 9425 TIME...MOT...LOC 0401Z 180DEG 0KT 4131 9445 $$ ALBRECHT
2 follow-up statements
000 WGUS73 KDMX 100551 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1251 AM CDT TUE JUN 10 2008 IAC001-101000- /O.CON.KDMX.FF.W.0080.000000T0000Z-080610T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ADAIR IA- 1251 AM CDT TUE JUN 10 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR ADAIR COUNTY... AT 1247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STUART...ADAIR...AND GREENFIELD. ALTHOUGH THE RAINFALL HAS ENDED FOR NOW...RADAR ESTIMATES INDICATE NEARLY TWO TO THREE INCHES OF RAIN HAS FALLEN OVER ALREADY SATURATED GROUND LEADING TO FLASH FLOODING ACROSS THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 4117 9471 4151 9470 4150 9425 4116 9425 TIME...MOT...LOC 0551Z 180DEG 0KT 4131 9445 $$ ALBRECHT
000 WGUS73 KDMX 100714 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 210 AM CDT TUE JUN 10 2008 IAC001-100720- /O.CAN.KDMX.FF.W.0080.000000T0000Z-080610T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ADAIR IA- 210 AM CDT TUE JUN 10 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ADAIR COUNTY... PRECIPITATION HAS ENDED ACROSS ADAIR COUNTY AND THE ADAIR SHERIFFS OFFICE REPORTS NO PROBLEMS ACROSS THE COUNTY AND PONDING OF WATER IS RECEDING. THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 4117 9471 4151 9470 4150 9425 4116 9425 TIME...MOT...LOC 0710Z 180DEG 0KT 4131 9445 $$ DONAVON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 6:50 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, Jun 9, 6:50 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 650 PM CDT MON JUN 9 2008 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... 12 TO 15Z MORNING SFC ANALYSIS SHOWS WEAKENING BOUNDARY OVER WI..IA..KS SOUTHWEST TO OK WITH MOISTURE POOLED SOUTH OF THE FRONT AND DRIER AIR TO THE NORTH. ANOTHER COOL FRONT ASSOCIATED WITH THE UPPER LVL SYSTEM TRACKING ACROSS CANADA HAS SWUNG EAST ACROSS THE DAKOTAS AND MN. MAIN FOCUS OF THUNDER WILL REMAIN JUST SOUTHEAST OF THE STATE TODAY. MODELS IN AGREEMENT OVER THE NEXT 24 TO 36 WITH EVOLUTION OF NEXT LEE SIDE TROUGH EXPECTED TO IMPACT THE AREA WED THROUGH FRIDAY. A MUCH NEEDED BREAK IN RAIN EXPECTED THROUGH TOMORROW EVENING FOR MOST OF THE REGION EXCEPT FOR THE FAR NORTH WHERE SOME SCT THUNDER MAY DEVELOP LATE TUES AFTERNOON ALONG AXIS OF THETAE ADVECTION. BY TUES NIGHT LLJET BEGINS TO INCREASE OVER THE REGION WITH INCREASING SFC MOISTURE. LOOKS LIKE NOCTURNAL THUNDER WILL BE ONGOING BY AM HOURS OVER WESTERN/CENTRAL SECTIONS OF THE STATE WITH POSSIBLE QUICK HIT AT QPF OF .25 TO .50 OR SO OVER THOSE AREAS BEFORE THE OVERNIGHT CONVECTION WEAKENS WITH TIME. AS THE FORECAST AREA BECOMES CAPPED WITH H700 10C LID...EXPECT MOST OF THE THUNDER TO REMAIN NORTH OF THE AREA THROUGH THE AFTERNOON HOURS WITH SIGNIFICANTLY MORE UNCOMFORTABLE DAY ON THE WAY FOR THE REGION. AS THE FRONT APPROACHES FOR WED NIGHT AND THURS...THUNDER CHANCES WILL INCREASE WITH BETTER CHANCES FOR HEAVY RAINFALL ONCE AGAIN. MODELS AT ODDS ON TIMING OF FRONTAL EXIT...AND FAVOR THE SLOWER EURO/GEM OVER THE MORE PROGRESSIVE GFS...ESPECIALLY WITH THE STRENGTH OF THE EASTERN RIDGE OF HIGH PRESSURE CURRENTLY ANCHORED OVER THE SOUTHEAST US. TEMPS TO BE ON THE INCREASE OVER THE NEXT TWO DAYS...ESPECIALLY WED AS THE WARM SECTOR OVERTAKES THE AREA. DEW POINTS WILL AGAIN CLIMB INTO THE LOWER 70S AS WELL MAKING FOR UNCOMFORTABLE CONDITIONS. CAPE TO RISE OVER 3000 J/KG BY WED PM WITH WEAK CAP OVER THE AREA. SCT THUNDER STILL A GOOD BET FOR THE DAYTIME HOURS MOST AREAS. BEST BULK SHEAR WED NIGHT AND THUR BEHIND THE FRONT WHICH WILL SUPPORT HEAVY RAIN WITH STORMS ALONG THE BOUNDARY WITH SVR OUT AHEAD OF IT. OVER THE WEEKEND THE FLOW TURNS MORE WEST NORTHWESTERLY. NORMALLY A GOOD THING...BUT SOME INDICATION THAT A FEW WAVES WILL TRANSITION SOUTHEAST FROM CANADA AND BRING SCT STORMS TO THE AREA SAT NIGHT THROUGH MONDAY. AT THIS TIME...THE DEEPEST MOISTURE WOULD LIKELY REMAIN SOUTH OF THE REGION WHICH WOULD DECREASE HEAVY RAINFALL CHANCES...BUT LEAVE THE DOOR OPEN FOR MORE SCT SVR STORMS THROUGH THE PERIOD AS WEAK SYSTEMS WIGGLE SOUTHEAST WITH TIME. 12Z GFS IS NOW SHOWING A SIMILAR SCENARIO FOR SCT STORMS AFTER THE WED-FRI EVENT...THOUGH THE TIMING IS NOT IN CONCERT WITH THE OTHER MODELS...THOUGH CONFIDENCE IN TIMING IS ALWAYS AN ISSUE AFTER 5 DAYS. AT LEAST THE PATTERN CHANGING TO A SLIGHTLY MORE NORTHWEST FLOW WILL ALLOW FOR A FEW BREAKS FROM TIME TO TIME PROVIDED THE SOUTHWEST US RIDGE DOES NOT BULGE NORTH AND INTENSIFY THE WESTERLIES. TEMPS FOR THE EXTENDED HAVE BEEN DECREASED WITH EXPECTED DROP IN THICKNESS...AND LIKELIHOOD THAT EITHER MORE CLOUDS OR SLIGHTLY COOLER AIR WILL BE IN THE NEIGHBORHOOD. && .AVIATION...09/18Z A FEW AREAS OF CONVECTION MOVING ACROSS IOWA THIS EVENING AND WILL BEGIN TO WEAKEN TOWARD SUNSET. MAY HAVE VCTS NEAR DSM AND OTM THOUGH NOT EXPECTED TO MOVE OVER SITES. VFR CONDITIONS AFTER 03Z SHOULD BE WIDESPREAD ACRS CNTRL IA THROUGH THE PERIODS WITH WESTERLY SFC FLO. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM/SHORT TERM...REV AVIATON...DONAVON
Hazardous weather outlook, Jun 9, 9:12 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 912 PM CDT MON JUN 9 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-101100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 912 PM CDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE STORMS ARE POSSIBLE THROUGH MIDNIGHT SOUTH OF INTERSTATE 80. NICKEL SIZED HAIL IS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES INCREASE SOMEWHAT OVER THE NORTHERN HALF OF THE STATE TUESDAY AND TUESDAY NIGHT. THE POTENTIAL FOR SEVERE WEATHER CANNOT BE RULED OUT...BUT IT IS AGAIN RATHER LOW. MORE SIGNIFICANT THUNDERSTORM CHANCES RETURN TO THE FORECAST FOR WEDNESDAY AND THURSDAY. SEVERE WEATHER IS POSSIBLE IN THE FORM OF LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES. HEAVY RAINS MAY OCCUR AS WELL...ESPECIALLY OVER THE NORTHWEST THIRD OF IOWA. WITH SOILS QUITE SATURATED ANY HEAVY RAINS...WHICH MAY EXCEED SEVERAL INCHES LOCALLY...MAY CAUSE EXISTING FLOODING TO PERSIST OR WORSEN OR DEVELOP IN OTHER AREAS. CHANCES FOR THUNDERSTORMS ALSO EXIST IN SOME PARTS OF THE STATE FRIDAY AND AGAIN ON SUNDAY. THE SEVERE WEATHER AND HEAVY RAIN POTENTIAL HEADING INTO THE WEEKEND IS YET TO BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND AGAIN ON THURSDAY. SMALL/DONAVON
In the hours before
Local storm report, Jun 9, 6:16 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL 5 SSW PELLA AIRPORT 41.33N 92.98W
06/09/2008 E1.00 INCH MARION IA TRAINED SPOTTER
&&
STEACHOULocal storm report, Jun 9, 6:25 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
625 PM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 5 SSW BEDFORD 40.60N 94.75W
06/09/2008 M1.00 INCH TAYLOR IA TRAINED SPOTTER
&&
STEACHOULocal storm report, Jun 9, 7:30 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
730 PM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 5 ESE BEDFORD 40.64N 94.65W
06/09/2008 E0.88 INCH TAYLOR IA TRAINED SPOTTER
DIME TO NICKEL HAIL
&&
PODRAZIKLocal storm report, Jun 9, 7:43 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
743 PM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HEAVY RAIN 5 SSW BEDFORD 40.60N 94.75W
06/09/2008 M1.25 INCH TAYLOR IA TRAINED SPOTTER
1.25 INCHES IN JUST OVER ONE HOUR.
&&
PODRAZIKLocal storm report, Jun 9, 7:50 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
750 PM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL N NEMAHA 42.52N 95.09W
06/09/2008 E0.75 INCH SAC IA TRAINED SPOTTER
&&
PODRAZIKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:06 PM CDT | Flash Flood Warning | DMX | Taylor | 6 hr |
| Jun 9, 7:21 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 39 min |
| Jun 9, 7:51 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 29 min |
| Jun 9, 8:01 PM CDT | Areal Flood Warning | DMX | Black Hawk, Boone, Bremer, Butler, Calhoun, Cerro Gordo and 19 more | 12 hr |
| Jun 9, 8:48 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 42 min |
| Jun 9, 8:57 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Monroe | 48 min |
| Jun 9, 9:05 PM CDT | Flash Flood Warning | DMX | Mahaska, Marion | 6 hr |
| Jun 9, 9:10 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 50 min |
| Jun 9, 9:25 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 33 min |
| Jun 9, 9:54 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 51 min |
| Jun 9, 9:58 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Monroe | 47 min |
| Jun 9, 10:00 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 45 min |
| Jun 9, 10:16 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 44 min |
| Jun 9, 10:43 PM CDT | Severe Thunderstorm Warning | DMX | Greene, Guthrie | 47 min |
| Jun 9, 10:56 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Union | 34 min |
| Jun 9, 11:19 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 41 min |
| Jun 9, 11:48 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 42 min |
| Jun 9, 11:56 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Jasper, Marshall, Polk, Story | 49 min |
| Jun 10, 12:02 AM CDT | Severe Thunderstorm Warning | DMX | Wapello | 29 min |
| Jun 10, 12:24 AM CDT | Flash Flood Warning | DMX | Marshall | 5 hr |
| Jun 10, 12:39 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 51 min |
| Jun 10, 8:33 AM CDT | Areal Flood Warning | DMX | Black Hawk, Boone, Bremer, Butler, Calhoun, Cerro Gordo and 19 more | 12 hr |
| Jun 10, 3:22 PM CDT | Flash Flood Watch | DMX | Adair, Adams, Audubon, Black Hawk, Boone, Bremer and 34 more | 46 hr |
Nearby
Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.